Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 115, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 7, 1998, 12:52 AM EDT for Cayuga County, Seneca County, Yates County, New York. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 1998, 12:52 AM EDT (04:52 UTC)
- Expired
- Sep 7, 1998, 1:50 AM EDT
- In force
- 58 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cayuga County, NY, Seneca County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 12:55 AM EDT | Thunderstorm Wind | Waterloo, NY | A long lived severe convective wind system or derecho moved into northern portions of the county just before 100 am EDT. These same storms had caused considerable damage upstream in the Rochester area. Widespread wind damage occurred in the town of Waterloo |
| Sep 7, 1:00 AM EDT | Thunderstorm Wind | Montezuma, NY | The derecho which inflicted wind damage upstream to the northwest, including Seneca county, ripped across northern and central parts of Cayuga county between 100 and 130 am EDT. Much wind damage resulted. Most of the damage was in the form of downed trees an |
| Sep 7, 1:00 AM EDT | Thunderstorm Wind | Cato, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1469 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:26 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 6, 9:26 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 926 PM EDT SUN SEP 6 1998 WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT THE AIRPORT. CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE BOUNDARY. ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY. I BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET. PER SPC MESOSCALE DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG. GIVEN THE VERY ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT THIS TIME. OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S. TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS. SEEMS THAT CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR. SEE NO REASON THAT TREND WILL CHANGE. REST OF FCST UNCHANGED. .BGM...NONE. AHNERT
In the hours before
Special weather statement, Sep 7, 12:02 AM EDT, 50 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1202 AM EDT MON SEP 7 1998 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA... CORTLAND...ONONDAGA...AND MADISON... A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY MOVED ACROSS WESTERN NEW YORK. SOME OF THESE STORMS MAY PRODUCE DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. IF STORMS APPROACH YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR THE LATEST INFORMATION ON THESE STORMS. AHNERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:52 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 58 min |
| Sep 7, 1:05 AM EDT | Tornado Warning | BGM | Madison, Oneida, Onondaga | 60 min |
| Sep 7, 1:25 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 60 min |
| Sep 7, 1:34 AM EDT | Tornado Warning | BGM | Madison, Onondaga | 56 min |
| Sep 7, 1:48 AM EDT | Tornado Warning | BGM | Oneida | 47 min |
| Sep 7, 1:53 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 62 min |
| Sep 7, 2:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| Sep 7, 2:51 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 64 min |
| Sep 7, 3:06 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 64 min |
| Sep 7, 3:26 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 64 min |
| Sep 7, 3:41 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 64 min |
| Sep 7, 3:50 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 65 min |
| Sep 7, 4:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 65 min |
| Sep 7, 5:02 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| Sep 7, 12:41 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 74 min |
| Sep 7, 3:54 AM EDT | Severe Thunderstorm Warning | BGM | Bradford | 66 min |
| Sep 7, 4:23 AM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 62 min |
| Sep 7, 10:43 AM EDT | Severe Thunderstorm Warning | BGM | Bradford | 77 min |
| Sep 7, 11:22 AM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 78 min |
| Sep 7, 11:44 AM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 76 min |
| Sep 7, 11:59 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 61 min |
| Sep 7, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.